Hail, Lake
- When
- June 1, 2:31 PM CST to 2:32 PM CST
- Where
- Lake County, 3 mi E of Antioch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.470, -88.041
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of June 1st producing mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of June 1st producing mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 1, 1:03 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 203 PM CDT Sat Jun 1 2019 SHORT TERM... 155 PM CDT Through Tonight... An outflow/lake breeze composite boundary has pushed inland to near a Woodstock to Naperville to Wheeler line based on latest surface observations. The airmass to the east and north of this boundary has been stabilized, with dewpoints in the upper 50s and temperatures in the upper 60s. This stabilization is also demarcated by stable wave clouds on GOES-16 visible satellite imagery. Latest guidance does indicate the breezier synoptic southwesterly flow may force this boundary back east a bit through the afternoon hours, and how this modified airmass impacts the severe potential into portions of Lake (IL) and Cook counties remains a bit uncertain at this time. Recent ACARS soundings out of Midway show this stable layer is pretty robust, with a notable temperature inversion present near the surface. With additional diabatic heating, would expect at least some airmass recovery on the cool side of this boundary with baroclinicity starting to wash out a bit over the next 1 to 3 hours. If this boundary remains robust, however, it could locally mute the severe threat into Cook and Lake counties later this evening by limiting the potential for strong downdrafts and associated winds to reach the surface. The other question stems around a notable pocket of dry air now being analyzed in the 850-700 mb layer with 850 mb dewpoints under 0 C now being analyzed across portions of northwestern Illinois and into our far western counties. This could tend to work against updraft intensity--at least initially--although an axis of much higher moisture is analyzed near I-90. With surface temperatures having warmed into the 80s, dewpoints in the lower 60s, and steep mid-level lapse rates in place overhead, MLCAPE values are, nonetheless, inching past 2000 J/kg early this afternoon, especially near and west of the I-90 corridor. Mid-level winds are also increasing ahead of a small but sharp shortwave, and effective deep layer shear values are pushing north of 30-35 kts across the region (lower south of I-80, highest north). 500 mb height falls on the order of 50-60 m/12 hr have been noted spreading towards southern Wisconsin. Associated increases in forcing for ascent will be responsible for expanding showers and thunderstorms along and incoming cold front through the evening hours. All of this taken together spells a continued threat for strong to severe storms across our region this afternoon. Hi-res guidance continues to struggle with a rather wide disparity in solutions still noted this afternoon. Storms are beginning to develop across southwestern Wisconsin at this hour, near a developing weak surface low and at the leading edge of stronger ascent from the incoming shortwave. Latest thinking is that storms will continue to develop south and westward over the next hour or two, eventually nearing Winnebago, Ogle, and Lee counties towards 4 PM or so. Additional convection is also attempting to develop along the aforementioned outflow/lake breeze across southern Cook and into Lake (IN) and Porter counties. The airmass immediately ahead of this boundary is unstable and only weakly capped, so we will need to keep an eye on this area for potential storm development as well. Initial discrete/isolated activity will carry a risk for large hail (potentially up to ping pong-golf ball sized), but storms should quickly begin to congeal into line segments as robust forcing overspreads the area. As a result, the severe threat will begin to transition to mainly wind damage, with a potential for 60-70 mph wind gusts. At this time, think the main severe corridor may end up developing near and north of I-80, and particularly focusing along I-88 and I-90 where instability will be maximized. The tornado threat is low from a synoptic standpoint with minimal low-level hodograph curvature, but we will be keeping an eye on any stronger updrafts which manage to develop near this feature later this afternoon. A brief tornado spin-up or two can't be ruled out in the vicinity of this boundary, but the main severe risk still appears to be from hail and damaging winds. Looks like a surging line of storms will move out of our south and eastern counties by mid-evening with a continued threat for strong to locally damaging wind gusts. Will be holding onto some low PoPs behind this line of storms with lingering moisture and some instability to work with, but the main severe window will come to a close by about 9-10 pm area-wide. Carlaw && .LONG TERM... 155 PM CDT Sunday through Saturday... Amazingly, it does indeed look like we will enter a briefly quieter weather pattern on Sunday and into early next week. Unfortunately, it does appear as if we'll have to contend with some lingering low precipitation potential on Sunday as low-level moisture will not be entirely scoured out by today's shortwave and cold front. Forecast soundings reveal a sliver of lingering instability, trapped between a building subsidence inversion and a strongly mixed boundary layer. Certainly doesn't look like things would be able to cool enough for charge separation so will not be indicating any thunder in the grids, but have added some very low (10%) PoPs to the region to account for showers bubbling with daytime heating. Weak northwesterly gradient flow should allow a lake breeze to push inland Sunday afternoon, keeping things generally in the 60s lakeside while upper 60s and lower 70s become more prevalent inland. A more subsident regime will begin to build in overhead on Monday as high pressure starts to really nose into the region. Will be showing precipitation-free conditions on Monday with highs ranging from the lower 60s near the lake to the lower 70s inland. The dry weather looks to continue through most of Tuesday, although low to mid-level moisture will begin to increase during the afternoon hours as southerly return flow re-establishes itself with our transient surface high shifting eastward into the Mid Atlantic. This will allow instability to diurnally build which could support some low storm chances mainly across our western locales during the afternoon and evening. The next cold front will be approaching the area Tuesday night but there are plenty of questions on convective evolution into Wednesday. Forcing Tuesday night may be somewhat disjointed over the region and possibly focused more south. Then on Wednesday, the front may stall or wash out over the area. In west-northwest flow aloft, bulk shear up to 30 kt and steep lapse rate plume could enable some storm organization for aforementioned lower end strong/severe risk sometime during Tuesday eve- Wednesday. Also, PWAT of 1.5"+ could support localized flooding risk. Finally, looking ahead to late next week, plenty of uncertainty on synoptic evolution. Question on Thursday looks to be whether front sags south of the area or stalls overhead/lifts slowly north, which will drive convective chances. Then for Friday into next weekend, it looks like a closed low emerging from the southwest will completely cut off from the mid-upper jet as large scale ridging over central and eastern NOAM builds into Canada. Models struggle with handling of upper lows, but in general the pattern, should this possible closed low affect our region, would spell cloudy, humid and unsettled conditions, with slow moving showers and thunderstorms at times. This could be a period to watch for more widespread significant rainfall totals, as PWAT values may approach 2", or near/around 200% of normal. Carlaw/Castro && .AVIATION... For the 18Z TAFs... Main forecast concerns for the period: 1) Passage of an outflow boundary from earlier thunderstorms over southern Wisconsin and Lake Michigan generating strong, gusty nely winds. 2) Strong thunderstorms across the terminals mid to late afternoon. Thunderstorms that moved across southern Wisconsin and Lake Michigan earlier this morning generated a strong outflow boundary that pushed inland from Lake Michigan into nern IL and far nwrn IN. Winds shifted to nely, gusting in excess of 25 kt for a short time. Expect that winds at the Chicago area terminals should maintain an 040-060 direction until a strong cold front quickly sweeps across the region this afternoon, generating another round of showers and thunderstorms. Scattered showers and thunderstorms may develop in advance of the main cold front, but the most organized activity will be near the front. Thunderstorms will likely impact all of the terminals and the combination of the old outflow boundaries and ongoing thunderstorms will lead to a period of strong/gusty winds with very variable direction, so have included a VRB15G25KT group in the TS TEMPO group. Brief periods with higher gusts are likely invof TS. The latest guidance suggests that the front will very quickly push across the region this afternoon, with the various high res models showing slight differences in timing. So, have gone with a 3 hour tempo group for the most favored period, but the actual timing of direct TS impacts at the terminals is still a little uncertain. Conditions should improve quickly following the passage of the cold front though there could be some isold-sct shra for a short time following the fropa. The remainder of the period from late this evening through tomorrow should be relatively quiet. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1147 AM CDT Sat Jun 1 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021700-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1147 AM CDT Sat Jun 1 2019 /1247 PM EDT Sat Jun 1 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated hail risk...up to golf ball size.
Elevated damaging wind risk...up to 70 mph.
Limited Tornado risk, mainly near I-90.
Limited Flooding Risk.
DISCUSSION...
Thunderstorms will develop across the region during the
during the early-mid afternoon hours ahead of a cold front. These
would have the potential to become strong to severe. The initial threat
from any individual storms would be large hail, transitioning to a threat
for damaging winds as storms congeal into lines or clusters.
The tornado threat is low, but a brief spin-up can't be ruled out
near an outflow boundary near I-90.
Also, storms may be relatively slow moving and produce locally
heavy rainfall. This would likely go in to rapid surface runoff due to
saturated ground conditions and could lead to localized instances
of flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Friday...
Elevated Thunderstorm Risk.
DISCUSSION:
Periods of showers and thunderstorms will be possible from Tuesday
evening through the end of the week. Widespread severe weather
does not appear likely. However, thunderstorms can be expected to
produce heavy downpours, which could cause renewed flooding
concerns and river rises.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon and into the early
evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward east to southeast at 30 to 35 mph.
LMZ740>745-021700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Sat Jun 1 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Elevated hail risk...up to golf ball size.
Elevated thunderstorm wind gust risk...up to 55 kts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Tuesday through Friday...
Limited Thunderstorm Risk.
Carlaw/KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
318 PM CDT Sat Jun 1 2019
ILZ005-006-012100-
Lake IL-McHenry IL-
318 PM CDT Sat Jun 1 2019
...SPECIAL WEATHER STATEMENT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fox Lake, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Waukegan, North Chicago, Gurnee, McHenry, Zion, Grayslake, Round
Lake, Antioch, Beach Park, Fox Lake, Lake Villa, Park City, Gages
Lake, Pistakee Highlands, Venetian Village, Long Lake, Lindenhurst,
Johnsburg, Lakemoor and Spring Grove.
Including the following interstates...
I-94 between mile markers 1 and 13.
I-294 between mile markers 1 and 13.
This includes... Chain O Lakes State Park, College of Lake County,
IL Beach State Park, and Six Flags Great America.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.
LAT...LON 4249 8780 4240 8780 4239 8781 4236 8781
4236 8782 4237 8782 4233 8783 4233 8782
4230 8783 4230 8784 4234 8826 4250 8827
TIME...MOT...LOC 2018Z 268DEG 26KT 4244 8816
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
327 PM CDT Sat Jun 1 2019
ILZ014-012115-
Cook IL-
327 PM CDT Sat Jun 1 2019
...SPECIAL WEATHER STATEMENT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookfield, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Chicago, Cicero, Berwyn, Oak Park, Maywood, Brookfield, Hinsdale,
Westchester, La Grange, Forest Park, River Forest, Summit, Lyons,
Burr Ridge, Riverside, Oak Brook, Stickney, Midway Airport, Lincoln
Park and Navy Pier.
Including the following interstates...
I-55 between mile markers 281 and 294.
I-94 between mile markers 47 and 57.
I-290 between mile markers 18 and 29.
I-294 between mile markers 47 and 57.
This includes... Brookfield Zoo, Lincoln Park Zoo, Hawthorne Park,
Soldier Field, University of Illinois Chicago, US Cellular Field...IL
Institute of Technology, Wrigley Field, The Loop, Museum Campus, and
Northerly Island.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.
LAT...LON 4176 8792 4186 8792 4196 8764 4190 8762
4189 8761 4188 8762 4187 8761 4185 8761
4180 8758
TIME...MOT...LOC 2027Z 258DEG 23KT 4182 8786
CarlawThe Milwaukee radar (KMKX), 69 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
10 hail, 1 flood. Local standard time, as filed.
Minor flooding of an underpass was reported at S State and 63rd Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829161, 829173, 829176, 829180, 829181, 829190, 829182, 829196, 829202, 829205, 829208.